Texas, 2010

Hail and Damaging Wind in Texas, May 12, 2010

May 12, 2010 · NWS AMA · 10 events in 4 counties and zones

Severe thunderstorms developed and moved across the eastern sections of the Texas Panhandle during the late afternoon and evening hours. however no damage or injuries were reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Severe thunderstorms developed and moved across the eastern sections of the Texas Panhandle during the late afternoon and evening hours. These severe thunderstorms produced large hail and strong winds...however no damage or injuries were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at May 12, 2:38 PM CST, 1 hour 7 minutes earlier.

Area forecast discussion, May 12, 2:38 PM CST, 1 hour 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
338 PM CDT WED MAY 12 2010

.DISCUSSION...
COLD FRONT THIS AFTERNOON EXTENDS FROM KCAO TO KBGD AND CURVES
NORTHEAST TO KSLN IN KS. DRYLINE HAS PUSHED INTO WESTERN OK THIS
AFTERNOON...LEAVING WEST CENTRAL TX AND MUCH OF OK IN THE WARM
SECTOR. PRECIP CHANCES EARLY THIS EVENING WILL BE NIL GIVEN THE
STRENGTH OF THE CAP BUT LOOK TO INCREASE TONIGHT AS A LOW LEVEL JET
SETS UP ACROSS THE SOUTHERN PLAINS. MOISTURE WILL INCREASE ACROSS
THE EASTERN SECTIONS OF THE PANHANDLES WHILE THE COLD FRONT REMAINS
ACROSS THE AREA WHICH MAY PROVIDE ENOUGH FORCING TO INITIATE A
FEW STORMS. IN ADDITION...A SHORTWAVE TROUGH WILL ROTATE AROUND THE
BASE OF AN UPPER LEVEL TROUGH SITUATED IN THE NORTHERN ROCKIES AND
PROVIDE ADDITIONAL LIFT. DID READJUST POPS TONIGHT TO SPREAD THEM A
BIT FURTHER TO THE WEST ALTHOUGH DRIER AIR OVER THE CAPROCK SHOULD
KEEP THE WESTERN SECTIONS OF THE PANHANDLES DRY TONIGHT.

SFC HIGH PRESSURE WILL BUILD ACROSS THE PLAINS THURSDAY IN THE WAKE
OF THE FRONT. A DRY...COOL...AND A STABLE AIR MASS WILL SETTLE
ACROSS THE AREA...KEEPING PRECIP CHANCES LOW. WITH THIS IN
MIND...KEPT THURSDAY DRY HOWEVER SOUTHEAST UPSLOPE FLOW WILL LEAD TO
INCREASING LOW LEVEL MOISTURE WHICH CAN LEAD TO INCREASING
THUNDERSTORM CHANCES THURSDAY NIGHT. HOWEVER FEEL CHANCES ARE
FAIRLY ISOLATED AS LIFT ASSOCIATED WITH THE APPROACHING TROUGH LOOKS
RATHER WEAK.

THUNDERSTORM CHANCES GREATLY IMPROVE FRIDAY AND OVER THE UPCOMING
WEEKEND AS MID LEVEL ISENTROPIC UPGLIDE INCREASES WHILE SOUTHWEST
MID LEVEL FLOW WILL AID TO INCREASE ATMOSPHERIC MOISTURE ACROSS THE
AREA. HAVE GONE AND PUSHED POPS UP INTO THE HIGH CHANCE CATEGORY BUT
FURTHER REFINEMENTS TO POP STRUCTURE MAY BE NEEDED AS THE EVENT
DRAWS CLOSER. ALL IN ALL IT LOOKS LIKE A CLOUDY...COOL...AND WET
WEEKEND FOR THE PANHANDLES. MID LEVEL RIDGING WILL BUILD ACROSS THE
PLAINS EARLY NEXT WEEK AS THE UPPER TROUGH LIFTS INTO THE UPPER
MIDWEST. A RETURN TO DRY AND WARMER CONDITIONS LOOK PROBABLE
STARTING MONDAY.

CLK

&&

.FIRE WEATHER...
A COLD FRONT WILL CONTINUE TO PUSH INTO THE SOUTHERN TX PANHANDLE
THIS EVENING...AND THEN PUSH WELL SOUTH OF THE AREA TONIGHT. A SFC
LOW HAS MOVED INTO SOUTH CENTRAL KS THIS AFTERNOON WHICH HAS RESULTED
IN WEAKER SOUTHWEST FLOW ALTHOUGH MIXING CAN STILL PRODUCE A SOME
HIGHER GUSTS THROUGH THIS EVENING. GIVEN THIS...WE HAVE GONE AND
CANCELLED THE PREVIOUS RED FLAG WARNING THAT WAS IN EFFECT UNTIL 8 PM
TODAY. COOL NORTHEAST TO EAST POST FRONTAL FLOW WILL LEAD TO AN
INCREASE IN RELATIVE HUMIDITIES ACROSS THE AREA THURSDAY...WHICH WILL
KEEP FIRE WEATHER CONDITIONS LOW. LOW FIRE WEATHER CONDITIONS ARE
EXPECTED FRIDAY THROUGH EARLY NEXT WEEK AS BELOW NORMAL TEMPS WILL
KEEP AFTERNOON RELATIVE HUMIDITIES ABOVE CRITICAL THRESHOLDS.

CLK

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                41  67  46  58  50 /  10   5  30  50  50
BEAVER OK                  43  67  42  65  50 /  40   5  20  40  60
BOISE CITY OK              39  65  41  53  45 /  10   5  20  50  50
BORGER TX                  42  70  51  60  49 /  20   5  30  50  50
BOYS RANCH TX              42  71  48  59  50 /  10   5  30  50  50
CANYON TX                  43  68  47  60  51 /  10   5  30  50  50
CLARENDON TX               49  68  48  63  53 /  20  10  40  60  50
DALHART TX                 40  68  42  56  47 /  10   5  30  50  50
GUYMON OK                  40  67  44  62  48 /  20   5  20  50  50
HEREFORD TX                41  68  46  60  50 /  10   5  30  50  50
LIPSCOMB TX                46  68  45  64  51 /  40   5  20  40  50
PAMPA TX                   42  67  46  59  50 /  20   5  30  50  50
SHAMROCK TX                52  71  47  66  55 /  40  10  30  50  50
WELLINGTON TX              55  72  49  67  56 /  40  20  40  50  50

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

11/05
Hazardous weather outlook, May 12, 1:00 PM CST, 2 hours 45 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
200 PM CDT WED MAY 12 2010

OKZ001>003-TXZ001>020-131100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
200 PM CDT WED MAY 12 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

THUNDERSTORMS ARE POSSIBLE THROUGH TONIGHT ACROSS MUCH OF THE EASTERN
HALF OF THE TEXAS AND OKLAHOMA PANHANDLES. SEVERE THUNDERSTORMS ARE
NOT ANTICIPATED AT THIS TIME.

CAUTION IS ADVISED ON AREA LAKES TONIGHT DUE TO THE BREEZY NORTHERLY
WINDS OF 15 TO 25 MPH WITH GUSTS TO NEAR 30 MPH BEHIND A COLD FRONT.

.DAYS TWO THROUGH SEVEN...

CHANCES OF THUNDERSTORMS RETURN THURSDAY NIGHT THROUGH SUNDAY ACROSS
MUCH OF THE TEXAS AND OKLAHOMA PANHANDLES. THE PROBABILITY FOR SEVERE
WEATHER IS LOW AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

SCHNEIDER

In the hours before

Special weather statement, May 12, 3:45 PM CST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
445 PM CDT WED MAY 12 2010

TXZ015-020-122245-
WHEELER TX-COLLINGSWORTH TX-
445 PM CDT WED MAY 12 2010

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 545 PM CDT FOR COLLINGSWORTH AND
WHEELER COUNTIES.

AT 442 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS HAVE DETECTED
A STRONG THUNDERSTORM OVER LUTIE...MOVING NORTHEAST AT 35 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WINDS AROUND 50 MPH ARE POSSIBLE.

NUNEZ

The radar

The Altus AFB radar (KFDR), 135 km away, was scanning. The volume nearest the first event began at 21:44 UTC.

Open the radar archive at this moment

Event by event

9 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Collingsworth

When
May 12, 3:45 PM CST to 3:46 PM CST
Where
Collingsworth County, 0.57 mi E of Lutie
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
35.020, -100.220

Hail, Collingsworth

When
May 12, 4:00 PM CST to 4:01 PM CST
Where
Collingsworth County, 3.98 mi ENE of Lutie
Measured
0.88 in hail
Reported by
Public
Coordinates
35.050, -100.170

Hail, Wheeler

When
May 12, 4:25 PM CST to 4:26 PM CST
Where
Wheeler County, 5.63 mi E of Kelton
Measured
1.75 in hail
Reported by
Fire Department/Rescue
Coordinates
35.400, -100.020

The large hail was reported by the Fire Department near the intersection of County Road 29 and County Road O.

Hail, Collingsworth

When
May 12, 5:10 PM CST to 5:11 PM CST
Where
Collingsworth County, 5.71 mi E of Wellington
Measured
0.88 in hail
Reported by
Public
Coordinates
34.860, -100.120

Hail, Wheeler

When
May 12, 7:39 PM CST to 7:40 PM CST
Where
Wheeler County, 2.15 mi NNW of New Mobeetie
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
35.560, -100.440

Hail, Wheeler

When
May 12, 7:40 PM CST to 7:41 PM CST
Where
Wheeler County, 0.56 mi W of New Mobeetie
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
35.530, -100.440

Hail, Roberts

When
May 12, 8:00 PM CST to 8:03 PM CST
Where
Roberts County, 0.89 mi SW of Miami
Measured
1 in hail
Reported by
Public
Coordinates
35.690, -100.640

Thunderstorm Wind, Hemphill

When
May 12, 8:13 PM CST to 8:15 PM CST
Where
Hemphill County, 16.9 mi E of Gageby
Measured
51 kt (59 mph) measured gust
Reported by
Broadcast Media
Coordinates
35.640, -100.030

Hail, Hemphill

When
May 12, 8:25 PM CST to 8:26 PM CST
Where
Hemphill County, 3.44 mi WNW of Gageby
Measured
1 in hail
Reported by
COOP Observer
Coordinates
35.630, -100.390

Hail, Hemphill

When
May 12, 8:34 PM CST to 8:35 PM CST
Where
Hemphill County, 15.13 mi SSE of Glazier
Measured
0.88 in hail
Reported by
Public
Coordinates
35.800, -100.120

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2010Every state in 2010This day in weather historyWarnings in Texas, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 225805, 226131, 225807, 226134, 225809, 226136, 225811, 225814, 225812, 226137.